Alert archive / Indiana / Flash Flood Warnings in 2001

Flash Flood Warning 11, NWS Louisville, KY

July 20, 2001Dubois County, Indiana

NWS Louisville, KY issued this flash flood warning at Jul 20, 2001, 8:34 AM EST for Dubois County, Indiana. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2001, 8:34 AM EST (13:34 UTC)
Expired
Jul 20, 2001, 8:45 AM EST
In force
11 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Dubois County, IN

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 201342
FFWLMK
INC037-201445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
834 AM EST FRI JUL 20 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN AND EASTERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 945 AM EST

* AT 830 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN
CONTINUING OVER THE NORTHERN AND EASTERN PARTS OF DUBOIS COUNTY...
GENERALLY ALONG AND EAST OF A LINE FROM PORTERSVILLE TO JASPER TO
ST. MARKS. RADAR HAS ESTIMATED THAT 3 TO 4 INCHES OF RAIN MAY HAVE
FALLEN ACROSS PARTS OF THE NORTHERN AND EASTERN HALVES OF THE COUNTY
SINCE THE RAIN BEGAN EARLIER THIS MORNING...WITH ISOLATED HIGHER
AMOUNTS POSSIBLE. THE RAIN WAS MOVING SLOWLY SOUTHEAST...WITH A SLOW
DECREASE IN RAINFALL INTENSITY NOTED. HOWEVER...ADDITIONAL RAINFALL
OF AROUND ONE INCH MAY AGGREVATE EXISTING FLOOD PROBLEMS THIS
MORNING.

* LOCATIONS IN THE WARNING INCLUDE ST. ANTHONY...PORTERSVILLE...
  MALTERSVILLE...JASPER...DUBOIS...CUZCO...CRYSTAL...CELESTINE AND
  BRETZVILLE

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE TO HIGHER GROUND.

FUNK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:55 AM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 20, 2:55 AM EST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 AM EDT FRI JUL 20 2001

OUR BEST ESTIMATE...FOR S/W AXIS LOCATION ERY THIS MRNG ACRS THE MID
MISSISSIPPI VLY...WAS FM E-CNTRL MO TO CNTRL IL...PER WATER VAPOR
IMAGERY.  MODELS SIMILIAR IN TAKING THIS FEATURE SEWD BY ERY AFTN
INTO TN...ALTHOUGH CONVECTIVE BLOW-UP FM AVN LKS UNREASONABLE. SCT
SHWRS/TSTMS SHUD CLIP OUR WRN FA THIS MRNG... ALNG H85 THETA-E &
INSTABILITY AXIS. ROGUE SHWRS PSBL EVERYWHERE ELSE THIS MRNG...IN
TROPICAL LIKE AIRMASS. WE HAVE FOLLOWED TIME SECTION TRENDS IN OUR
NRN FORECAST AREA (FA) TRYING TO THIN CLDS OUT THIS AFTN. QUESTION
THEN WILL SUBSIDENCE...IN WAKE OF S/W...QUELL ANY AFTERNOON TSTM
POTENTIAL? SINCE WE ARE GOING FOR SOME CLRG (MNLY NORTH)  EXPECT TO
REACH OUR CONVECTIVE TEMPS...WITH WDLY SCT TO SCT RANDOM TSTMS PSBL
IN HEAT AND HUMIDITY OF AFTN ACRS ENTIRE FA.  WE ARE CLOSE TO BOTH
NGM AND AVN MOS GUIDE TDA NORTH...AND JUST A TAD UNDER GUIDE IN THE
SOUTH.

WILL LET DAY CREW INSERT (IF NEEDED) EVNG CONVECTIVE POTENTIAL...BUT
AT THIS POINT WUD HAVE TO BLANKET ENTIRE AREA WITH A SMALL POP AND
PREFER NOT TO GO THAT ROUTE.  FOG AGAIN LATE TNGT IN JUICY AIRMASS.

LACK OF ANY FOCUSING MECHANISM ON SATURDAY SUGGESTS ISO TO WDLY SCT
TSTMS AT BEST...BELOW THRESHOLD TO MENTION THIS FAR OUT.

ETA THEN SHOWING DECENT POTENTIAL FOR MCS DEVELOPING UPSTREAM SAT
NIGHT AND ROLLING SEWD IN VEERING LLJ.  BELEIVE THIS ACTIVITY WUD
NOT REACH OUR FA UNTIL SUNDAY.  WILL GO AHEAD AND ADD POPS ACRS
OUR ENTIRE RGN ON SUNDAY.

LESS CLDS ON SATURDAY SHUD MEAN A DEGREE OR TWO BETTER ON HIGH
TEMPERATURES...COMPARED TO TDA...CONSIDERING LTL CHANGE IN OVERALL
THERMAL PROFILE.

.SDF...NONE.
STUREY

In the hours before

Local storm report, Jul 20, 7:49 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
849 AM EDT FRI JUL 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    JASPER                    IN   FLOOD
07/20/01   DUBOIS                         WATER ACROSS MANY
                                          COUNTY ROADS. .
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:55 AM ESTFlash Flood WarningLMKDubois35 min

Nearby

Flash Flood Warnings in Indiana, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.